High Wind, Guadalupe Mountains of Culberson County
- When
- January 26, 4:21 AM MST to 7:03 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A passing upper trough resulted in high winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A passing upper trough resulted in high winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 26, 4:04 AM MST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 504 AM CST Sun Jan 26 2014 .AVIATION... 12Z TAF issuance VFR conditions will prevail through the next 24 hrs. Strong northwesterly winds will mix down later this morning as a sfc trough passes. These winds will decrease this evening and overnight before a strong cold front arrives early Monday morning. && .PREV DISCUSSION... /ISSUED 404 AM CST Sun Jan 26 2014/ DISCUSSION... An amplified upper ridge over the western Conus and extending north to Alaska, along with an inordinately strong and expansive Hudson Bay upper low will result in temperatures roller coastering well above, then below, normal the next few days. Northwest flow aloft between the above mentioned features will result in gusty northwest to west downslope winds over the region today. Since dry air and above normal temperatures will result, there will be some fire weather concerns over the area this afternoon, which is discussed in more detail in the Fire Weather Discussion below. High temperatures will be 10 to 15 degrees above normal, but these unseasonably warm temperatures will not last too long. Another blast of arctic air will drop south through the Conus today and Monday as a fairly strong shortwave trough wheels southeastward around the Hudson Bay low. Expect this cold airmass to arrive in southeast New Mexico and West Texas late tonight with temperatures staying in the 30s and lower 40s north of Interstate 20 Monday afternoon. The front will push south into Mexico by early Monday evening, so locations along the Rio Grande will still have highs in the 50s and 60s. Northerly winds behind the front will be pretty blustery, but expect sustained winds to remain below 30 mph for the most part. Temperatures will drop teens and 20s by Tuesday morning, except for a few lower 30s along the Rio Grande. A weak shortwave trough currently off the central California coast will become entrained in the expanding cyclonic flow over the Conus. A modicum of mid and upper level moisture will accompany this wave as it moves over the area Monday. A few models are indicating light rain possibly developing in and near the Davis and Glass Mountains, if not light freezing rain Monday and Monday night. However, the lower levels of the atmosphere will be very dry and the track, strength and speed of the shortwave trough is uncertain. Therefore, have not added any precipitation to the forecast. Tuesday morning temperatures appear to be the coldest with this blast of arctic air with lows bottoming out in the teens and 20s, and a few lower 30s along the Rio Grande. High temperatures will be 20 to 25 degrees below normal Tuesday afternoon. The mentioned eastern Pac shortwave trough could also cutoff from the flow and meander over Mexico Tuesday through Thursday. If this occurs, there could be a little light precipitation over the Big Bend region, but the precipitation type will be difficult to ascertain. Have left the forecast dry for now, but later shifts may have to adjust for this scenario. Temperatures will modify Wednesday with readings rising above normal on Thursday and Friday under the influence of more westerly flow aloft. Another cold front could drop into northern reaches of the forecast area Thursday or Friday, but have kept temperatures on the warm side for now. It looks as though continued westerly flow aloft, then an UA trough amplifying over the western conus will keep temperatures above normal through next weekend. FIRE WEATHER... Much above normal temperatures will combine with gusty northwesterly winds and low rh's to create an elevated fire danger this afternoon. Rh's will fall to near or below 15 percent across most of the region by late morning. Northwest winds will increase to 15 to 20 mph as a sfc trough moves across the area and stronger flow aloft mixes down. The strongest winds appear most likely to affect locations from the Guadalupe Mountains southeast along the Pecos River. This area may be upgraded to a Red Flag Warning later this morning if subsequent model solutions indicate stronger winds. A strong cold front will arrive early Monday morning ending any fire weather concerns for a few days. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 340 AM CST SUN JAN 26 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-270945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 340 AM CST SUN JAN 26 2014 /240 AM MST SUN JAN 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT ABOVE NORMAL TEMPERATURES...GUSTY NORTHWESTERLY WINDS...AND LOW RH/S WILL COMBINE THIS AFTERNOON TO CREATE CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NORTHEAST WINDS SUSTAINED AT 30 TO 40 MPH WITH HIGHER GUSTS WILL BE POSSIBLE THROUGH GUADALUPE PASS BEHIND A STRONG COLD FRONT MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
4 high wind. Local standard time, as filed.
Strong westerly winds affected the higher elevations of the Davis Mountains with a few gusts over 60 mph at McDonald Observatory.
Several hours of sustained 40-45 mph west winds affected Guadalupe Pass.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488317, 488316, 488307, 488311.